Pennsylvania, 2011

Winter Weather in Pennsylvania, March 21, 2011

March 21, 2011 · NWS PHI · 4 events in 4 counties and zones

A wintry mix fell across the higher terrain of the Lehigh Valley as well as most of the Poconos during the morning of the 21st. It impacted the morning commute, especially on untreated roadways in the Poconos.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wintry mix fell across the higher terrain of the Lehigh Valley as well as most of the Poconos during the morning of the 21st. It impacted the morning commute, especially on untreated roadways in the Poconos. For example, U.S. Route 209 in Jim Thorpe (Carbon County) was closed for several hours because of numerous accidents. Accumulations averaged 1 to 5 inches with the highest amounts in the Poconos. Ice accretions were negligible. Precipitation started as snow over the higher terrain of the Poconos around 3 a.m. EDT on the 21st and changed to sleet and freezing rain around 8 a.m. EDT. The sleet and freezing rain continued until precipitation came to an end around 11 a.m. EDT on the 21st. In the Lehigh Valley and the valleys in the Poconos precipitation started as rain around the same time, but changed over to snow as the precipitation intensity increased around 4 a.m. EDT. Precipitation then changed back to sleet and then rain around 6 a.m. EDT and ended as rain later that morning on the 21st.

Snowfall included 5.0 inches in Pocono Summit (Monroe County), 4.7 inches in Tobyhanna (Monroe County), 3.0 inches in Albrightsville and Lake Harmony (both Carbon County), 1.3 inches in Forks (Northampton County), 1.0 inch in Martins Creek (Northampton County), 0.6 inches in lehighton (Carbon County), 0.5 inches in Kutztown (Berks County) and 0.3 inches at the Lehigh Valley International Airport.

The wintry mix of precipitation was caused by a warm front from the Ohio Valley and associated with a low pressure system that moved through the eastern Great Lakes and into the Saint Lawrence Valley on the 21st. The precipitation ended as the warm front neared Eastern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 12:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 21, 12:51 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
151 AM EDT MON MAR 21 2011

.SYNOPSIS...
A WARM FRONT IN THE OHIO VALLEY WILL CROSS THE REGION MONDAY
MORNING, FOLLOWED BY A COLD FRONT MONDAY EVENING. THIS FRONT WILL
STALL JUST SOUTH OF THE AREA AS HIGH PRESSURE BUILDS IN BEHIND IT
MONDAY NIGHT INTO TUESDAY NIGHT. LOW PRESSURE WILL RIDE ALONG THE
FRONTAL BOUNDARY AND SHOULD PASS ACROSS THE DELMARVA PENINSULA
WEDNESDAY INTO WEDNESDAY NIGHT. HIGH PRESSURE WILL TRY TO SLOWLY
BUILD INTO THE AREA FOR THE END OF THE WEEK INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE MAIN FORECAST PROBLEM IS THE PRECIPITATION TYPE ISSUE FOR THE
SOUTHERN POCONOS AND NORTHWEST NEW JERSEY. THE LOW LEVEL SOUTHERLY
FLOW HAS ALLOWED DEW POINTS TO RISE...AND THIS COULD RESULT IN WET
BULB ZERO TEMPERATURES RISING JUST ABOVE THE FREEZING MARK ACROSS
THE LOWER ELEVATIONS OF CARBON AND MONROE COUNTIES EARLY THIS
MORNING.

IN THE HIGHER ELEVATIONS...WHERE THE EVAPORATIVE COOLING SHOULD
ENTRAIN COLDER AIR INTO THE COLUMN...THE PRECIPITATION SHOULD REMAIN
SNOW LONGER. THE BATCH OF PRECIPITATION HEADED TOWARD THE REGION ALSO
HAS SOME ELEVATED CONVECTION ASSOCIATED WITH IT. THE CONVECTION
COULD LOCALLY WARM THE COLUMN AND RESULT IN PRECIPITATION TYPE
PROBLEMS...BUT COULD ALSO RESULT IN HIGHER PRECIPITATION RATES. FOR
NOW...CONVECTION WILL NOT BE PLACED INTO THE FORECAST...AS THE BEST
ELEVATED INSTABILITY SHOULD PASS NORTH OF THE AREA.

THE BOTTOM LINE IS: WE WILL STAND PAT ON THE SNOWFALL FOR THE
SOUTHERN POCONOS AND NORTHWEST NEW JERSEY THIS MORNING...AS THE BULK
OF THE PRECIPITATION IS STILL TO COME...AND IT IS TOO EARLY TO GAGE
HOW MUCH OF AN EFFECT THE CONVECTION TO THE WEST WILL HAVE. AFTER
THE BEST LIFT LEAVES SHORTLY AFTER 1200 UTC...THERE MAY BE A PERIOD
DURING WHICH SOME OF THE COLDER LOCATIONS IN THE HIGHER TERRAIN
COULD REMAIN NEAR FREEZING AS THE CHANGEOVER TO RAIN OCCURS.
THUS...NO CHANGES TO THE ADVISORY FOR NOW. THIS COULD CHANGE AS THE
SITUATION UNFOLDS THIS MORNING.

FURTHER SOUTH...THE EVAPORATIVE COOLING MAY ALLOW FOR SOME SNOW AND
SLEET AT THE START...BUT AS THE COOLING IS EXHAUSTED...THE COLUMN
SHOULD WARM ENOUGH FOR ALL RAIN. THIS WILL BE PARTICULARLY TRUE FOR
AREAS NORTH OF 1 78. WHILE THE SNOWFALL WILL PROBABLY NOT BE ENOUGH
FOR AN ADVISORY (IT PROBABLY WONT LAST LONG ENOUGH)...THE TRENDS
WILL BE MONITORED AFTER THE PRECIPITATION STARTS.

&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
ANY FREEZING RAIN SHOULD END BY MID MORNING NORTH. IN REALITY THE
ISENTROPIC LIFT AND THE FCST MID LVL WAA WILL BE ON THEIR WAY NE BY
THEN. THE FCST JET ALOFT AND THE DEEP QVEC CONVERGENCE DO NOT
COINCIDE IN OUR CWA AND THE PROGRESSIVE NATURE OVERALL SHOULD KEEP
MOST EVENT QPFS OUTSIDE OF CONVECTION TO LESS THAN HALF AN INCH. AS
PREVIOUSLY NOTED HEADWATER GUIDANCE TELLS US THAT OUT CREEKS AND
RIVERS CAN HANDLE IT.

NO REAL CHANGE WITH MODEL THINKING ABOUT OUR CWA GETTING INTO THE
WARM SECTOR AND HOW DIRTY IT APPEARS IT WILL BE. AS THE MID SHIFT
WROTE THERE COULD BE SOME BIG TIME TEMPERATURE ERRORS WITH MAX TEMPS
IF THE SUN WAS TO MAKE MORE OF AN APPEARANCE. FCST SOUNDINGS ARE NOT
BULLISH ABOUT THE SUN MAKING AN APPEARANCE, BUT WE HEDGED MAX TEMPS
THAT WAY ASIDE FROM THE FAR NORTH. EVEN WITHOUT SFC HEATING, MODEL
SOUNDINGS REMAIN UNSTABLE ABOVE THE BOUNDARY LAYER. WITH THE CDFNT
YET TO MOVE THROUGH WE MAINTAINED THE CHANCE OF THUNDER IN THE
SOUTHERN PART OF OUR CWA. SOUNDINGS ARE SHOWING SFC BASED CIN TO
OVERCOME, SO KEPT OVERALL POPS IN THE CHC CATEGORY FOR THIS REASON.
KI APPEARS TO DECREASE RAPIDLY IN THE AFTERNOON IN OUR CWA
PROBABLY LIMITING AN OTRW POTENT SITUATION.

LOW CHANCES (INCLUDING SOME THUNDER) WAS KEPT IN THE FAR SOUTHERN
PART OF OUR CWA FOR EARLY MONDAY NIGHT AND A DRY DAY TUESDAY WAS
KEPT AS ONLY THE GFS IS KNOCKING AT OUR DOOR COME LATE TUESDAY
AFTERNOON. MIN AND MAX TEMPS WERE BASICALLY A STAT GUIDANCE BLEND.

THE NAM IS A BIT FASTER THAN ITS EARLIER RUNS AND IT NOW RESIDES
WITHIN THE ENVELOPE OF MODEL CONSENSUS BUT WITH A SLOWER PROGRESSION
COMES COLD AIR IN PLACE MUCH LONGER. NAM FORECAST SOUNDINGS FOR MOST
OF THE REGION SHOW SNOW, AND A DECENT AMOUNT OF IT. QPF-WISE THE NAM
SHOWS ABOUT A 0.5" OF LIQUID ACROSS THE PHILADELPHIA METRO AREA
WHEREAS FURTHER WEST SHOW SLIGHTLY MORE...AROUND 0.75" AND THE RATIO
WOULD BE CLOSE TO 10:1 FOR THIS SYSTEM. FOR THIS FORECAST PACKAGE
THE NAMS THERMAL FIELDS WILL DISREGARDED AND WE WILL SIDE MORE WITH
A CONSENSUS BETWEEN THE GFS/ECMWF/CAN.

AS WEDNESDAY BEGINS ALL SHOULD BE QUIET THROUGHOUT OUR CWA. THE
SURFACE LOW PRESSURE WILL BE OVER THE SOUTHERN GREAT LAKES WITH A
WARM FRONT JUST TO OUR SOUTH. 850MB TEMPERATURES START OFF BELOW 0C
JUST SOUTH OF WILMINGTON BUT BEGIN TO WARM A BIT JUST AS OUR SHOT OF
PRECIPITATION BEGINS TO FALL. WEDNESDAY IS A VERY MESSY DAY IN
REGARDS TO P-TYPE WITH ALL KINDS OF MIXING TAKING PLACE DURING THE
MORNING HOURS. RAIN STARTS TO FALL ACROSS THE DELMARVA AND AREAS
CLOSE TO THE WARM FRONT ON WEDNESDAY MORNING. THE TRANSITIONING TO A
MIX BEGINS CLOSER TO THE MID-MORNING HOURS ACROSS SOUTHEASTERN
PENNSYLVANIA AS WARM AIR REALLY STARTS TO RUSH IN ALOFT. SURFACE
TEMPERATURES REMAIN ABOVE FREEZING SO WE NOT EXPECTING ANY FREEZING
RAIN, BUT RATHER A MIX OF RAIN/SNOW/SLEET AS COLDER AIR IS SCOURED
OUT JUST ABOVE THE SURFACE.

FURTHER NORTH IN THE POCONOS AND NORTHERN NEW JERSEY WE ARE
EXPECTING A PERIOD ACCUMULATING SNOW WEDNESDAY AFTERNOON. WE COULD
SEE SEVERAL INCHES...ESPECIALLY IN THE HIGHER ELEVATIONS. BY
WEDNESDAY AFTERNOON THE LOW PRESSURE IS MUCH CLOSER AND HAS AMPLE
MOISTURE ASSOCIATED WITH IT AS IT PULLS MORE MOISTURE IN OFF THE
ATLANTIC OCEAN. A MAJORITY OF OUR REGION IS SEEING PLAIN RAIN AT
THIS POINT WITH TEMPERATURES SLOWLY CLIMBING INTO THE LOW TO MID
40S. QPF AMOUNTS ON WEDNESDAY RANGE FROM 0.25" TO 0.75" WITH THE
HIGHER AMOUNTS BEING OVER THE NORTHERN TWO THIRDS OF OUR CWA.

AROUND 00Z ON THURSDAY THE SURFACE LOW PRESSURE SHOULD BE OVER THE
DELMARVA REGION AND WE COULD SEE CONVECTION FIRING UP. DETAILS ARE
STILL VERY FUZZY AS TO THE CONVECTION ON WEDNESDAY NIGHT BUT IT
APPEARS TO ALL BE ELEVATED. ONCE THE LOW PULLS FURTHER OUT WE WILL
GRADUALLY CHANGE OVER TO MORE SHOWERY PRECIPITATION ACROSS OUR
REGION ON THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS THE LOW PULLS OFF TO THE EAST THURSDAY, MOISTURE AND COLD AIR
WRAPPING AROUND THE BACKSIDE OF THE LOW WILL KEEP SOME RAIN/SNOW
SHOWERS IN THE AREA. HIGH PRESSURE WITH FAIR WEATHER AND DRIER AIR
WILL THEN MOVE IN FOR THURSDAY NIGHT INTO THE WEEKEND. THE MODELS
THEN DIVERGE ON WHAT WILL HAPPEN AS LOW PRESSURE PUSHES IN FROM THE
WEST. WE HAVE INTRODUCED LOW PROBABILITIES FOR RAIN SOUTH AND RAIN
OR SNOW NORTH LATE SATURDAY NIGHT INTO SUNDAY NIGHT. AT THIS TIME,
THIS IS A LOW CONFIDENCE FORECAST. TEMPERATURES WILL REMAIN AT OR
BELOW NORMAL THROUGH THIS PERIOD. HIGHS THURSDAY WILL RANGE FROM THE
MID 30S NORTH TO NEAR 50 SOUTH. AS THE COLDER AIR MOVES IN, LOWS
THURSDAY NIGHT AND FRIDAY NIGHT WILL RANGE FROM THE TEENS NORTH TO
NEAR 30 SOUTH. HIGHS FRIDAY AND SATURDAY WILL BE IN THE 30S TO MID
40S. INCREASING CLOUD COVER WILL KEEP LOWS SATURDAY NIGHT IN THE 20S
AND LOWER 30S. HIGHS SUNDAY WILL RANGE FROM THE MID 30S NORTH TO
AROUND 50 SOUTH.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AN INITIAL WARM FRONT WILL BE LIFTING ACROSS THE AREA THROUGH THIS
MORNING. AHEAD OF THIS FEATURE IS AN AREA OF MAINLY LIGHT RAIN WHICH
IS BEING ENHANCED BY AN INCOMING STRENGTHENING SOUTHERLY LOW-LEVEL
JET. RAIN WILL OVERSPREAD THE AREA FROM WEST TO EAST EARLY THIS
MORNING AND BE LIGHT INITIALLY. THERE IS ENOUGH LOW-LEVEL DRY AIR IN
PLACE WHERE SLEET MAY OCCUR MOSTLY AT KABE AT THE ONSET. WHILE THERE
COULD BE SOME SNOW AS WELL HERE, OBSERVATIONS NOT TO FAR TO THE WEST
/AS OF 0545Z/ WITH SIMILAR SURFACE TEMPERATURES AND DEW POINTS
STARTED AS LIGHT RAIN. OTHERWISE, PERIODS OF RAIN WILL TAPER OFF
AROUND MIDDAY WITH PERHAPS SOME LINGERING SHOWERS AS THE COLD FRONT
MOVES THROUGH LATER THIS AFTERNOON. THERE IS THE POTENTIAL FOR
ISOLATED THUNDERSTORMS THIS AFTERNOON ESPECIALLY FROM KILG TO KACY
ON SOUTHWARD. GIVEN LOW CONFIDENCE ON COVERAGE AND TIMING, THUNDER
WAS NOT INCLUDED AT THIS TIME. WE ARE MONITORING THUNDERSTORMS IN
NORTHWEST PENNSYLVANIA AS OF 0545Z. THE INSTABILITY AND LIFT
ASSOCIATED WITH THIS APPEARS TO GENERALLY MOVE NORTH OF OUR TAF
SITES THROUGH THE MORNING. WE WILL CONTINUE TO MONITOR THIS CLOSELY.

AS THE MOISTURE INCREASES, THE CLOUD BASES WILL CONTINUE TO LOWER.
BASED ON THE SLOWER INCREASE IN THE LOWER LEVELS THOUGH, TRENDED THE
SUB-VFR CEILINGS A LITTLE SLOWER. OVERALL, WENT WITH MVFR DEVELOPING
THIS MORNING AND IF IFR CEILINGS DEVELOP THEY WOULD PROBABLY BE MORE
TOWARD THE KABE AREA. GIVEN THE INCREASING FLOW ABOVE THE SURFACE, A
STRONG INVERSION SHOULD HOLD ACROSS THE AREA THEREFORE WE HELD ONTO
LOTS OF CLOUDS THROUGH THE DAY, ALTHOUGH DID INDICATE SOME RISING OF
THE CLOUD BASES DURING THE AFTERNOON. LOW-LEVEL WIND SHEAR WILL ALSO
ARRIVE DURING THE MORNING WITH SPEEDS AT 2,000 FEET PEAKING BETWEEN
40-50 KNOTS /HIGHEST AT KMIV AND KACY/. THIS SHEAR IS EXPECTED TO
WEAKEN FROM WEST TO EAST LATE MORNING THROUGH MID AFTERNOON,
ALTHOUGH WE MAY NEED TO ADD MORE SURFACE GUSTS IF MIXING LOOKS TO
BECOME MORE EFFICIENT. AT THE SURFACE, A SOUTHERLY WIND WILL TURN TO
THE SOUTHWEST THEN WEST AND NORTHWEST AS THE WARM FRONT AND THEN
COLD FRONT MOVES THROUGH. DRIER AIR ARRIVING TONIGHT WILL ALLOW THE
CLOUDS TO THIN UNDER A NORTHWESTERLY WIND UP TO 10 KNOTS.

OUTLOOK...
A COLD FRONT SETTLES TO OUR SOUTH AND STALLS TONIGHT AND TUESDAY AS
HIGH PRESSURE TRACKS WELL TO OUR NORTH. A TIGHT PRESSURE GRADIENT
FOR A TIME TUESDAY MAY ALLOW FOR A GUSTY NORTHWEST WIND. WE THEN
LOOK TO THE WEST FOR OUR NEXT SYSTEM WHICH WILL BE APPROACHING
TUESDAY NIGHT. THIS WILL ALLOW THE CLOUDS TO INCREASE AND LOWER
TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM COULD BE MESSY WITH A
PERIOD OF SNOW AND/OR MIXED PRECIPITATION AS FAR SOUTH AS THE KPHL
METRO AREA TUESDAY NIGHT AND WEDNESDAY. THE PRECIPITATION SHOULD
TAPER OFF WEDNESDAY NIGHT BUT SOME ENERGY LAGGING BEHIND COULD STILL
PRODUCE SOME SHOWERS THURSDAY WITH LOWERED CEILINGS. A GUSTY NORTH
TO NORTHWEST WIND SHOULD OCCUR THURSDAY INTO FRIDAY THEN HIGH
PRESSURE BUILDS INTO THE AREA.

&&

.MARINE...
HIGH PRESSURE WAS SHIFTING OFFSHORE THIS AFTERNOON AND AN ONSHORE
RETURN FLOW WAS DEVELOPING AHEAD OF AN APPROACHING WARM FRONT...AS A
FAIRLY RAPID TURNOVER OF WEATHER SYSTEMS HAS BEEN OCCURRING AND WILL
PERSIST FOR A WHILE LONGER. THE WARM FRONT WILL PASS THROUGH OUR
COASTAL WATERS MONDAY MORNING AND BE FOLLOWED BY A COLD FRONT
MONDAY EVENING. WINDS ARE FORECAST TO INCREASE UNDER A STRONG LOW
LEVEL SOUTH TO SOUTHWEST JET MONDAY MORNING...AND ALTHOUGH ONLY A
PORTION OF THE 40 TO 45 KNOT JET WILL BE ABLE TO PENETRATE THE
STRATIFIED BOUNDARY LAYER TO REACH THE SURFACE...IT IS FELT THAT
SMALL CRAFT ADVISORY WINDS AND SEAS WILL DEVELOP MONDAY
MORNING...PROBABLY BY MID MORNING. SO...A SMALL CRAFT ADVISORY WILL
BE ISSUED FOR THE OCEAN AND FOR DELAWARE BAY STARTING AT 12Z MONDAY.
THE ADVISORY WILL PERSIST THROUGH 10Z TUESDAY ON THE OCEAN...AS THE
IMMEDIATE POST-COLD FRONTAL ENVIRONMENT WILL LIKELY KEEP SEAS
ELEVATED. HOWEVER...ON DELAWARE BAY...SINCE WIND GUSTS ARE FORECAST
TO DROP BELOW ADVISORY LEVELS MONDAY EVENING...THE ADVISORY WILL BE
ENDED BY 02Z TUESDAY.

RAIN DEVELOPING LATE TONIGHT AND MONDAY MORNING WILL TRANSITION TO
SHOWERY WEATHER MONDAY AFTERNOON AND INTO MONDAY EVENING AHEAD OF
AND WITH THE COLD FRONT. THERE MAY ALSO BE SOME ISOLATED
THUNDERSTORMS WITH DECENT INSTABILITY INDICATED IN THE AFTERNOON AND
EVENING.

THE COLD FRONT WILL LIKELY NOT MOVE TOO FAR AWAY MONDAY NIGHT AND
TUESDAY. ANOTHER LOW WILL TRACK EASTWARD ALONG OR JUST NORTH OF THE
FRONTAL ZONE TUESDAY AND TUESDAY NIGHT AND APPROACH OUR AREA
WEDNESDAY...MOVING THROUGH WEDNESDAY EVENING. MORE ADVISORY
CONDITIONS ARE POSSIBLE WITH THIS SYSTEM...ESPECIALLY AS IT MOVES
AWAY LATER WEDNESDAY NIGHT AND THURSDAY AND A STRONGER GRADIENT LIES
IN ITS WAKE. THIS CONDITION MAY PERSIST WELL INTO FRIDAY AS A RIDGE
OF HIGH PRESSURE DOES NOT ARRIVE UNTIL LATER IN THE DAY FRIDAY.

&&

.TIDES/COASTAL FLOODING...
WITH THE LARGE RANGE OF HIGH AND LOW TIDES...HIGH TIDES ALONG THE
OCEAN FRONT HAVE INCREASED TODAY AND WILL BE ONLY A HALF FOOT OR SO
BELOW MINOR TIDAL FLOODING LEVELS TONIGHT. WITH THE DEVELOPING
ONSHORE FLOW...THE CURRENT ANOMALIES OF A PLUS TENTH OR TWO TENTHS
OF A FOOT MAY INCREASE SOMEWHAT. IF THIS HAPPENS...THEN THERE COULD
BE SOME MINOR TIDAL FLOODING AROUND THE TIME OF HIGH TIDE EARLY
TONIGHT. THE HIGH TIDE MONDAY MORNING IS LOWER ASTRONOMICALLY BY
OVER HALF A FOOT...SO WILL LIKELY NOT BE A PROBLEM. CURRENTLY IT IS
FELT THAT LEVELS WILL BE A TENTH OR TWO BELOW MINOR TIDAL
FLOODING...SO IT WILL BE LEFT TO THE NEXT SHIFT TO MONITOR THE
SITUATION FOR THIS EVENING AND ISSUE THE APPROPRIATE STATEMENT OR
OTHER PRODUCT AS NEEDED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 9 AM EDT THIS MORNING FOR PAZ054-
     055.
NJ...WINTER WEATHER ADVISORY UNTIL 9 AM EDT THIS MORNING FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 6 AM EDT
     TUESDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR ANZ430-431.

&&

SYNOPSIS...GIGI/HAYES
NEAR TERM...HAYES
SHORT TERM...GIGI/HEAVENER
LONG TERM...RPW
AVIATION...GORSE
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 20, 2:38 PM EST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EDT SUN MAR 20 2011

NJZ001-PAZ054-055-211945-
SUSSEX-CARBON-MONROE-
338 PM EDT SUN MAR 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A MORE PROLONGED WINTER WEATHER EVENT IS POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT. SEVERAL INCHES OF SNOW IS POSSIBLE DURING THAT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-008-PAZ061-062-211945-
WARREN-MORRIS-LEHIGH-NORTHAMPTON-
338 PM EDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW IS POSSIBLE LATE TONIGHT AND EARLY MONDAY MORNING. AT THIS
TIME...SNOW ACCUMULATION IS EXPECTED TO REMAIN BELOW ONE INCH.
HOWEVER...LOCALLY SLICK TRAVELING CONDITIONS ARE POSSIBLE DURING
THE MONDAY MORNING COMMUTE...MAINLY OVER HIGHER TERRAIN ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MORE PROLONGED WINTER WEATHER EVENT IS POSSIBLE WEDNESDAY INTO
WEDNESDAY NIGHT. A FEW INCHES OF SNOW IS POSSIBLE DURING THAT
TIME...AS WELL AS SLEET AND FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012-015-PAZ060-067>069-211945-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-CHESTER-MONTGOMERY-BUCKS-
338 PM EDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF WINTRY WEATHER IS POSSIBLE WEDNESDAY INTO WEDNESDAY
NIGHT. AN ACCUMULATING SNOW IS POSSIBLE...AS WELL AS SLEET AND
FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
211945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
338 PM EDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-211945-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
338 PM EDT SUN MAR 20 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM MONDAY TO 6 AM EDT
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-211945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
338 PM EDT SUN MAR 20 2011

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 10 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
March 21, 2:00 AM EST to 10:00 AM EST
Where
Carbon forecast zone
Reported by
CoCoRaHS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
March 21, 2:00 AM EST to 10:00 AM EST
Where
Monroe forecast zone
Reported by
CoCoRaHS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
March 21, 3:00 AM EST to 6:00 AM EST
Where
Lehigh forecast zone
Reported by
CoCoRaHS
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
March 21, 3:00 AM EST to 6:00 AM EST
Where
Northampton forecast zone
Reported by
CoCoRaHS
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293066, 293067, 293068, 293069.